High Wind, Hemphill
- When
- April 15, 8:15 AM CST to 8:17 AM CST
- Where
- Hemphill forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
A deepening surface low pressure system in eastern Kansas and high pressure building in from the west resulted in very strong and gusty northwest to northerly winds across the central and eastern Texas Panhandle. No damage or injuries were reported.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A deepening surface low pressure system in eastern Kansas and high pressure building in from the west resulted in very strong and gusty northwest to northerly winds across the central and eastern Texas Panhandle. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 15, 5:45 AM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
645 AM CDT FRI APR 15 2011
.AVIATION...
STRONG WINDS DURING THE FIRST 12 HOURS OF THE TAF FORECAST PERIOD IS
THE MAIN AVIATION CONCERN THIS MORNING. STRONG CLOSED UPPER LOW OVER
SOUTH CENTRAL KS WILL SLOWLY MAKE ITS WAY INTO WESTERN MO EARLY THIS
EVENING. A 60+ MID LEVEL JET WILL MOVE ACROSS THE AREA THIS
MORNING...WITH SFC WINDS INCREASING TO 30-35 KTS IN RESPONSE. EXPECT
KGUY TO EXPERIENCE THE STRONGEST WINDS DUE TO A TIGHTER HEIGHT
GRADIENTIN CLOSER PROXIMITY TO THE UPPER LOW. STRONG NORTHWST WINDS
WIL CONTINUE THROUGH THIS EVENING AS THIS LOW IS SLOW TO LIFT TO THE
NORTHEAST OF THE AREA. AS SUCH FEEL THAT THE INHERITED AWW FOR KAMA
IS ON TAARGET FOR THE AREA SO HAVE OPTED TO NOT MAKE ANY ADJUSTEMENTS
TO ITS START/END TIME. SURFACE HIGH PRESSURE BUILDS INTO THE CENTRAL
PLAINS TONIGHT. WINDS WILL VEER AROUND TO THE NORTHEAST IN RESPONSE
AND QUICKLY DIMINISH TO UNDER 10 KTS. SKIES WILL REMAIN VFR WITH ONLY
A FEW CI LATER TODAY.
CLK
&&
.PREV DISCUSSION... /ISSUED 542 AM CDT FRI APR 15 2011/
DISCUSSION...
WIND WILL BE THE MAIN STORY FOR TODAY...FOLLOWED BY FREEZING OR BELOW
FREEZING TEMPS ACROSS MOST OF THE AREA EARLY SATURDAY MORNING.
HIGH WIND EVENT HAD BEGUN ACROSS NERN ZONES BY 4 AM THIS MORNING...SO
WENT WITH AN EARLIER START TIME TO THE HIGH WIND WARNING...WHICH IS
NOW EFFECTIVE AT AROUND 415 AM THIS MORNING AND LASTS UNTIL 7 PM.
EXPECT TIGHTEST PRESSURE GRADIENT TO OCCUR THIS MORNING INTO EARLY
AFTERNOON...THEN WINDS SHOULD SUBSIDE NICELY FROM W TO E ACROSS FCST
AREA FROM MID AFTERNOON TO SUNSET. OVERALL HIGHEST SPEEDS APPEAR TO
BE FOCUSED NERN AND ERN ZONES WITH MARGINAL HIGH WIND CONDITIONS
PSBL IN THE WRN SECTIONS. AS VIGOROUS WOUND UP UPPER LEVEL LOW
PRESSURE SYSTEM CONTINUES MOVG EWD FROM SRN KS INTO MO LATER
TODAY...PRESSURE GRADIENT WILL RELAX AND WINDS DIMINISH.
FOR TONIGHT...COMBINATION OF LIGHT WINDS...GENERALLY CLEAR SKIES...
AND DRY AIR WILL SET THE STAGE FOR DECENT RADIATIONAL COOLING
CONDITIONS. EXPECT TO ENCOUNTER FREEZING OR BELOW FRZG TEMPS ACROSS
MOST OF THE REGION EXCEPT THE SERN TX PNHDL. SINCE GROWING SEASON HAS
BEGUN IN OUR AREA...HAVE DECIDED TO HOIST A FREEZE WATCH FOR ALL BUT
SERN TX PNHDL FROM LATE TNGT UNITL ABOUT 9 AM SAT. SOME LOCATIONS
ACROSS THE OK AND NRN TX PNHDLS MAY VERY WELL EXPERIENCE A HARD FREEZE.
THE OVERALL WEATHER PATTERN WILL FEATURE MORE OF THE SAME INTO MOST
OF NEXT WEEK...THAT IS...PERIODIC FAST MOVG SHORTWAVE TROFS AND
ASSOCIATED SFC COLD FRONTS ALONG WITH ATTENDANT SPRING WINDS. ALL
MEDIUM RANGE MODELS ARE STILL NOT TOO ENTHUSIASTIC ABOUT CRANKING OUT
MEANINGFUL WIDESPREAD PRECIP OVER THE PNHDLS...SO THIS FCST PCKG WILL
REMAIN DRY UNTIL FURTHER NOTICE.
ANDRADE
FIRE WEATHER...
CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
TODAY INTO EARLY THIS EVENING ACROSS MOST OF THE OK AND TX PNHDLS DUE
TO VERY STRONG WINDS AND MINIMUM RELATIVE HUMIDITY VALUES OF 10 TO 15
PERCENT. ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE
PANHANDLES ON SATURDAY DUE TO SOUTH TO SOUTHWEST WINDS OF 15 TO 20
MPH ALONG WITH MINIMUM RELATIVE HUMIDITIES OF 10 TO 15 PERCENT.
ANDRADE
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
FREEZE WATCH FROM LATE TONIGHT THROUGH SATURDAY MORNING FOR THE
FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
SHERMAN.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...MOORE...
OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...
WHEELER.
OK...HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
FREEZE WATCH FROM LATE TONIGHT THROUGH SATURDAY MORNING FOR THE
FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.
&&
99/99HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 620 AM CDT FRI APR 15 2011 OKZ001>003-TXZ001>020-152100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 620 AM CDT FRI APR 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. STRONG NORTHWEST TO NORTH WINDS WILL CONTINUE ACROSS THE AREA THROUGH THIS EVENING. THUS A HIGH WIND WARNING IS IN EFFECT FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES FROM 7 AM UNTIL 7 PM WHERE SUSTAINED WIND SPEEDS OF 30 TO 45 MPH WITH GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE. THE HIGHEST WINDS WILL BE LOCATED ACROSS THE EASTERN PANHANDLES. IN ADDITION...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES TODAY DUE TO THE STRONG WINDS... VERY DRY GRASSES...AND MINIMUM RELATIVE HUMIDITY VALUES OF 10 TO 15 PERCENT. THEREFORE...A RED FLAG WARNING IS IN EFFECT FROM 11 AM THIS MORNING THROUGH 9 PM THIS EVENING ACROSS ALL OF THE PANHANDLES EXCEPT FOR BEAVER AND LIPSCOMB COUNTIES. TEMPERATURES ARE EXPECTED TO FALL TO NEAR OR BELOW FREEZING ACROSS THE OKLAHOMA PANHANDLE AND ALL BUT THE SOUTHEAST TEXAS PANHANDLE TONIGHT. THEREFORE A FREEZE WATCH IS IN EFFECT FOR THIS AREA LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NEAR OR BELOW FREEZING TEMPERATURES WILL CONTINUE EARLY SATURDAY MORNING ACROSS THE OKLAHOMA PANHANDLE AND ALL BUT THE SOUTHEAST TEXAS PANHANDLE. A FREEZE WATCH IS IN EFFECT FOR THIS AREA UNTIL 9 AM CDT. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES SATURDAY DUE TO BREEZY SOUTHWEST WINDS OF 15 TO 20 MPH AND MINIMUM RELATIVE HUMIDITIES OF 10 TO 15 PERCENT. IN ADDITION ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED MONDAY ACROSS THE TEXAS AND OKLAHOMA PANHANDLES DUE TO BREEZY WINDS AND LOW RELATIVE HUMIDITIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR CRITICAL FIRE WEATHER CONDITIONS ACROSS THE PANHANDLES TODAY....SATURDAY... AND MONDAY. CLK
The national radar mosaic for the moment the first event began.
9 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305249, 305250, 305251, 305254, 305255, 305256, 305258, 305260, 305261.